Most people diagnosed with schizophrenia have the same interest in sex as the general population, but experience higher levels of sexual dysfunction in large part due to antipsychotic medications, according to a review of the literature published in Schizophrenia Bulletin. The researchers found some antipsychotics to be worse than others, and that clinicians rarely discuss sexual issues with patients.
“Although patients consider sexual problems to be highly relevant, patients and clinicians (do) not easily discuss these spontaneously, leading to an underestimation of their prevalence and contributing to decreased adherence to treatment,” wrote the team of researchers from University Medical Center Groningen in The Netherlands. They noted that, “Studies using structured interviews or questionnaires result in many more patients reporting sexual dysfunctions.”
“Although sexual functioning can be impaired by different factors, the use of antipsychotic medication seems to be an important factor,” they wrote. “Postsynaptic dopamine antagonism, prolactin elevation, and α1-receptor blockade may be the most relevant factors in the pathogenesis of antipsychotic-induced sexual dysfunction.”
The researchers found that “a comparison of different antipsychotics showed high frequencies of sexual dysfunction for risperidone and classical antipsychotics, and lower frequencies for clozapine, olanzapine, quetiapine, and aripiprazole.”
Boer, Marrit K. de, Stynke Castelein, Durk Wiersma, Robert A. Schoevers, and Henderikus Knegtering. “The Facts About Sexual (Dys)function in Schizophrenia: An Overview of Clinically Relevant Findings.” Schizophrenia Bulletin 41, no. 3 (May 1, 2015): 674–86. doi:10.1093/schbul/sbv001. (Abstract)
It’s just an accident these medicines of ours are killing you. I swear! Just an accident. http://news.bbc.co.uk/media/images/38212000/jpg/_38212158_slaves_ap300.jpg
Antipsychotics can also cause permanent sexual dysfunction that lasts after stopping the drug just like antidepressants can.
Why its under-reported is because antidepressants and antipsychotics can change your personality and put you into a sort of apathy mode. You don’t really notice or care that your sex drive is gone. Many just accept it if they do notice because they literally can’t care.
I think almost everyone that takes antidepressants or antipsychotics gets some degree of permanent sexual side effects whether they notice or not. After coming off these drugs its hard to realize if you’re the same person with the same sexual desire before. And studies have shown that these drugs could be contributing to the rise in asexuality among our population.
Sexual desire itself has always been THE antidepressant since the dawn of humankind. Sexual desire and love are closely intertwined. We have created drugs like SSRI antidepressants to make people feel “better” by numbing both of these beautiful human experiences. Chemical lobotomies and chemical castrations in single pills.
“Apathy and indifference is the final result of all of the most potent psychiatric treatments.” wrote Peter R. Breggin, MD
Under Reported or Non Reported.
In other news, some psychiatrists are now beginning to reject the belief that the earth is flat.
Lol, it is staggering how wrong about absolutely everything the psychiatric industry is. But I guess it’s difficult to convince healthy people they’re mentally ill, unless the psychiatrists act like absolutely crazy people, at least that was my experience. According to my former psychiatric practitioners, my life, everywhere I’ve lived, my thoughts, my research, my college degrees, and everyone I’ve ever met, are part of a “credible fictional story.”
😀 I think you maybe overstating the progress ;P.
All the psych drugs mess with your sexuality, which is quite disgusting, since doctors really shouldn’t have a moral right to be messing with other human beings private lives. Wellbutrin is the “happy, horny, skinny” drug, which causes “hyper sexual behavior” and weight loss. These side effects, in addition to the typical symptoms of antidepressant discontinuation syndrome, then get misdiagnosed by psychiatrists, who apparently have no clue what the actual effects of their drugs are, and are seemingly even unable to read their own ‘bible,’ the DSM-IV-TR, as bipolar. Then the psychiatrists create “psychosis” in innocent patients with their neuroleptics:
“neuroleptics … may result in … the anticholinergic intoxication syndrome … Central symptoms may include memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures.”
And none of the doctors I dealt with could explain the etiology of my illness, it was so confusing to them, they claimed “difficult to analyze this.” No it’s not. An artist can research medicine and medically explain the iatrogenesis, but the poor doctors aren’t smart enough? And my pastor called this iatrogenic pathway to a “mental illness” the “dirty little secret of the two original educated professions.” It’s how the psychiatrists have been covering up child abuse for the religions, and easily recognized iatrogenesis of the incompetent doctors for decades.
And the doctors have turned a million children into bipolar / schizophrenics via almost this exact same iatrogenic pathway. It’s just disgusting, please wake up doctors. Making people psychotic with your neuroleptics is not “appropriate medical care.” And claiming the central symptoms of neuroleptic induced anticholinergic intoxication syndrome are bipolar or schizophrenia is misdiagnosis.
The DSM is a book describing the iatrogenic effects of the psych drugs, not a book describing actual “mental illnesses,” and that includes bipolar and schizophrenia. The “dirty little secret” has gone viral, please stop defaming and torturing children for profit doctors!
No, that’s one of the POSITIVE effects! We don’t want “schizophrenic” people having sex – it creates ALL kinds of difficulties on the unit.
Seriously, this does not surprise me and should be expected. Antipsychotics basically shut down the dopamine system, and dopamine is definitely a big part of sexual arousal and satisfaction. If anyone bothered to think about it, it should be an obvious “side effect,” but psychiatric myopia knows no bounds. I doubt that most psychiatrists ever even ask their “psychotic” clients about their sexual lives – they most likely assume or try to pretend that they don’t have sex at all, or at a minimum, that it is of little to no relevance to their “mental health.”
I know someone who spent a happy afternoon with someone looking for somewhere to have sex on a secure ward. Eventually they found somewhere. It opened my eyes to the fact that patients have sex, form relationships, continue after they get out, fall out etc etc, much like the rest of us.
Pitty this is not discussed intelligently more often.
I work in a state “hospital” in the U.S. and can attest to the fact that people on the units are treated as if they’ve never had a sexual thought or feeling in their entire lives. When anyone tries to point out that the so-called “patients” are fully human in all aspects, including being sexual beings, all staff become very uncomfortable. It’s never discussed, never considered, and if something of a sexual nature does take place on the units it’s hushed up as quickly as possible. It’s like you drop your sexuality off at the admissions door when you’re brought in. You really have to wonder sometimes who it is who really has the issues in dealing with all this!
I find that antidepressants not only change sexual thoughts and responses, but also thoughts and responses relating to one’s religious faith. The more people in society rely on medication, the less they will actively participate in their faith communities. Many in the current generation will not be brought up with a religious experience at all because of their drugged parents and grandparents. I rediscovered the faith I left behind over twenty years ago after getting off of antidepressants. I wish that was true of the other.
Under reported by who?